Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 234, NWS Twin Cities, MN

July 25, 2008Goodhue County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 25, 2008, 5:09 PM CDT for Goodhue County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2008, 5:09 PM CDT (22:09 UTC)
Expired
Jul 25, 2008, 5:57 PM CDT
In force
48 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

County Goodhue County, MN

The radar

The Minneapolis radar (KMPX), 85 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 1:19 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1404 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 252209
SVRMPX
MNC049-252315-
/O.NEW.KMPX.SV.W.0234.080725T2209Z-080725T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
509 PM CDT FRI JUL 25 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GOODHUE COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 615 PM CDT

* AT 504 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED 3 MILES SOUTHEAST OF STANTON...OR ABOUT 18
  MILES NORTHEAST OF FARIBAULT...AND MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS INCLUDE...
  BOMBAY...
  WANAMINGO...
  GOODHUE...
  ZUMBROTA...
  PINE ISLAND...
  BELLECHESTER...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4435 9253 4420 9253 4418 9256 4418 9271
      4427 9292 4435 9305 4452 9302 4451 9293
      4454 9291 4450 9271 4438 9242
TIME...MOT...LOC 2209Z 299DEG 26KT 4443 9294

$$

TRH
3 follow-up statements
000 
WWUS53 KMPX 252229
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
529 PM CDT FRI JUL 25 2008

MNC049-252315-
/O.CON.KMPX.SV.W.0234.000000T0000Z-080725T2315Z/
GOODHUE MN-
529 PM CDT FRI JUL 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT 
FOR GOODHUE COUNTY...

AT 526 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF
60 MPH.  THE SEVERE STORM WAS LOCATED NEAR HADER...OR ABOUT 4 MILES
NORTH OF WANAMINGO...AND MOVING SOUTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE WASTEDO...HADER...BOMBAY...
ZUMBROTA...WANAMINGO...PINE ISLAND...GOODHUE AND BELLECHESTER.

PREPARE IMMEDIATELY FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4438 9242 4435 9253 4420 9253 4418 9256
      4418 9271 4429 9289 4436 9298 4444 9293
      4447 9264
TIME...MOT...LOC 2229Z 299DEG 26KT 4436 9276

$$

TRH
000 
WWUS53 KMPX 252244
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
544 PM CDT FRI JUL 25 2008

MNC049-252315-
/O.CON.KMPX.SV.W.0234.000000T0000Z-080725T2315Z/
GOODHUE MN-
544 PM CDT FRI JUL 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT 
FOR GOODHUE COUNTY...

AT 543 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF
60 MPH.  THE SEVERE STORM WAS LOCATED 3 MILES NORTHWEST OF
ZUMBROTA...AND MOVING SOUTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE HADER...ZUMBROTA...
WANAMINGO...PINE ISLAND...GOODHUE AND BELLECHESTER.

PREPARE IMMEDIATELY FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4435 9253 4420 9253 4418 9256 4418 9271
      4429 9289 4439 9286 4447 9264 4438 9243
TIME...MOT...LOC 2244Z 301DEG 23KT 4432 9269

$$

TRH
000 
WWUS53 KMPX 252257
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
557 PM CDT FRI JUL 25 2008

MNC049-252306-
/O.CAN.KMPX.SV.W.0234.000000T0000Z-080725T2315Z/
GOODHUE MN-
556 PM CDT FRI JUL 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR GOODHUE COUNTY IS CANCELLED...

RADAR INDICATED THAT THE SEVERE STORM HAD WEAKENED BELOW SEVERE 
LEVELS. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED. THUNDERSTORMS REMAINED IN THE AREA... AND COULD PRODUCE 
SMALL HAIL AND BRIEF GUSTY WINDS THROUGH 630 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT.

LAT...LON 4435 9253 4420 9253 4418 9256 4418 9271
      4429 9289 4439 9286 4447 9264 4438 9243
TIME...MOT...LOC 2256Z 301DEG 23KT 4428 9260

$$

TRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:52 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 25, 3:52 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
352 PM CDT FRI JUL 25 2008

.DISCUSSION...
MAIN COOL FRONT ALONG A LINE FROM THE WI BORDER NE OF MSP TO NEAR
MKT LATE THIS AFTERNOON. BETTER SFC THETA E ADVECTION AND
STREAMLINE CONV OFF INTO WI OR JUST SE OF MSP. HAVE LOCALLY
EXTENDED THE SEVERE THUNDERSTORM WATCH TO INCLUDE THE REST OF WEST
CENTRAL WI. CONVECTION WILL MAINLY AFFECT WI FOR AN HOUR OR LESS
EARLY THIS EVENING. OTHERWISE HIGH PRESSURE WILL BUILD INTO THE
AREA FOR A NICE DAY ON SATURDAY. NW UPPER JET COMES INTO A MORE
FAVORABLE ALIGNMENT FOR PRECIP LATE SATURDAY NIGHT AND SUNDAY.
THE RIGHT ENTRANCE REGION OF THE JET WILL BE ORIENTED NW TO SE
WITH SW AND PARTS OF SOUTH CENTRAL MN IN THIS AREA. HAVE EXPANDED
POPS N AND RAISED A BIT. SREF INDICATED THIS TREND YESTERDAY AND
OTHER MODELS HAVE COME INTO LINE WITH THIS AS WELL. UPPER JET THEN
MIGRATES NORTH DURING THE MID PART OF THE WEEK AS THE NEXT TROUGH
APPROACHES. STILL LITTLE CHANGE IN TEMP TRENDS DURING THE PERIOD
WITH NEAR NORMAL VALUES.

&&

.AVIATION.../18Z TAF ISSUANCE/
AVIATION CONCERNS ARE ONLY IN THE FIRST FEW HOURS OF THE FORECAST
PERIOD AND ONLY FOR THE EASTERN PART OF THE FORECAST AREA. FRONTAL
BOUNDARY IS ABOUT HALF WAY THROUGH THE AREA AT THIS TIME AND WILL
PUSH SOUTHEAST ACROSS THE REMAINDER OF THE AREA THROUGH THE
BALANCE OF THE AFTERNOON. EARLIER CONVECTION HAS EXITED ALL BUT
THE FAR EASTERN PART OF THE AREA...TAKING THE LOWER CEILINGS WITH
IT...LEAVING VFR CONDITIONS IN ITS WAKE. HOWEVER...A LINE OF
MODERATE TO TOWERING CU HAS DEVELOPED JUST AHEAD OF THE FRONTAL
BOUNDARY...AND SHRA/TSRA ARE FILLING IN ALONG THIS LINE FROM EAST
CENTRAL MINNESOTA NORTHEAST INTO NORTHWEST WISCONSIN. WOULD
EXPECT THIS ACTIVITY TO PERSIST AS IT DROPS SOUTHEAST...ALTHOUGH
IT APPEARS IT WILL STAY NORTH OF KMSP...IMPACTING PERHAPS KRNH AND
EVENTUALLY KEAU WITH TSRA AND BRIEF MVFR AND PERHAPS IFR CEILINGS
AND VISIBILITIES. OTHERWISE... HIGH PRESSURE WILL BUILD INTO THE
AREA TONIGHT WITH CLEAR SKIES AND LIGHT WINDS PERSISTING INTO
SATURDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/TRH
Hazardous weather outlook, Jul 25, 1:54 PM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
154 PM CDT FRI JUL 25 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
123 PM CDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
WEST CENTRAL WISCONSIN TODAY. THE MAIN SEVERE WEATHER THREAT WILL
BE DAMAGING WINDS AND LARGE HAIL. A WEAK FRONTAL BOUNDARY WILL
MOVE SOUTHEAST THROUGH WESTERN WISCONSIN THIS AFTERNOON. THIS
FRONT WILL ACT AS THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE OVER SOUTH CENTRAL MINNESOTA SATURDAY
NIGHT AND SUNDAY. THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE
OUTLOOK AREA MONDAY NIGHT THROUGH TUESDAY NIGHT...AND AGAIN ON
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED IN PORTIONS OF WEST
CENTRAL WISCONSIN THIS AFTERNOON.

In the hours before

Special weather statement, Jul 25, 4:47 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
447 PM CDT FRI JUL 25 2008

WIZ028-252230-
EAU CLAIRE-
447 PM CDT FRI JUL 25 2008

...SIGNIFICANT WEATHER ALERT FOR EAU CLAIRE COUNTY UNTIL 530 PM
CDT...

AT 443 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES SOUTH OF CADOTT. THIS STORM WAS MOVING SOUTHEAST
AT 35 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LUDINGTON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TRH
Local storm report, Jul 25, 4:48 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
448 PM CDT FRI JUL 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     FUNNEL CLOUD     3 NE HUDSON             44.99N 92.70W
07/25/2008                   ST. CROIX          WI   COUNTY OFFICIAL

            DEPUTY REPORTS A BRIEF SIGHTING AT CO ROAD A AND DALY
            ROAD

&&

LRS
Local storm report, Jul 25, 4:53 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
453 PM CDT FRI JUL 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     3 E RIVER FALLS         44.86N 92.56W
07/25/2008                   PIERCE             WI   TRAINED SPOTTER

            24 INCH LIVE TREE DOWN

&&

LRS
Local storm report, Jul 25, 4:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
459 PM CDT FRI JUL 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             2 SSE FREDERIC          45.62N 92.45W
07/25/2008  M0.25 INCH       POLK               WI   TRAINED SPOTTER

&&

LRS
Local storm report, Jul 25, 5:01 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 PM CDT FRI JUL 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND DMG     RIVER FALLS             44.86N 92.62W
07/25/2008                   PIERCE             WI   TRAINED SPOTTER

            20 INCH LIVE TREE DOWN AT CASCADE AND 6TH STREET

&&

LRS
Special weather statement, Jul 25, 5:01 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 PM CDT FRI JUL 25 2008

MNZ078-252300-
GOODHUE-
501 PM CDT FRI JUL 25 2008

...SIGNIFICANT WEATHER ALERT FOR GOODHUE COUNTY UNTIL 600 PM CDT...

AT 456 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR STANTON. THIS STORM WAS MOVING SOUTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  STANTON.
  DENNISON.
  CANNON FALLS.
  WASTEDO.
  BOMBAY.
  HADER.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:14 PM CDTSevere Thunderstorm WarningMPXWashington31 min
Jul 25, 3:51 PM CDTSevere Thunderstorm WarningMPXWashington54 min
Jul 25, 5:35 PM CDTSevere Thunderstorm WarningMPXWashington25 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.